Texas, 2019

Excessive Heat in Texas, August 26, 2019

August 26, 2019 · NWS MAF · 14 events in 14 counties and zones

A ridge of high pressure accompanied by very dry air moved into west Texas and southeast New Mexico resulting in record breaking triple digit temperatures.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A ridge of high pressure accompanied by very dry air moved into west Texas and southeast New Mexico resulting in record breaking triple digit temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 26, 11:55 AM CST, 5 minutes earlier.

Area forecast discussion, Aug 26, 11:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1255 PM CDT Mon Aug 26 2019

.DISCUSSION...

Please see the 26/18Z aviation forecast discussion below.

&&

.AVIATION...

VFR will prevail across all area terminals through 27/15Z. Very
hot temperatures this afternoon will cause density altitude
concerns. Generally westerly to northwesterly low level winds
this afternoon will get a bit wonky as a cold front approaches
KHOB and KCNM. At these locations, winds will veer around to a
northerly/northeasterly direction around sunset. This front will
sag slowly south and east, reaching KINK and KPEQ around midnight,
at KMAF before sunrise, and KFST by mid morning. There is the
potential for a stratocumulus deck at FL030 developing behind the
front after 15Z tomorrow, but confidence is not high enough to
carry MVFR cigs at this time.

&&

.PREV DISCUSSION... /issued 530 AM CDT Mon Aug 26 2019/

DISCUSSION...

See 12Z Aviation Discussion below.

AVIATION...

VFR conditions will prevail next 24 hours. Westerly sfc flow will
dominate thru the afternoon as temperatures soar well into the
triple digits, increasing density altitudes. Forecast soundings
develop a cu field over the SE terminals by late morning, w/bases
~ 7 kft AGL, spreading NW during the afternoon. A cold front will
enter the area after sunset, affecting mainly KCNM/KHOB. South of
the front, a 35+kt LLJ will maintain modest return flow overnight.

PREV DISCUSSION... /issued 408 AM CDT Mon Aug 26 2019/

DISCUSSION...

Let's cut to the chase this morning - it's going to be extremely,
dangerously hot today. An Excessive Heat Warning remains in effect
for the entire area, with the exception of only northern Lea
county, the mountains of West Texas and Southeast New Mexico, and
the Presidio Valley, where Heat Advisories are in effect.
Temperatures this afternoon will soar into the 100s areawide (you
won't even be able to get away from the heat in the mountains
today), and records are expected to fall. Yesterday, Midland set a
new record high temperature for the month of August of 108
degrees, and today's forecast high of 113 would easily top that,
as well as be the hottest temperature we've ever had this late in
the calendar year. For a little perspective, if we hit 113 today,
it'll be Midland's third hottest day on record, beaten only by
June 27th and June 28th 1994 (116 degrees and 114 degrees,
respectively). We cannot stress enough how dangerous today's heat
will be, and encourage everyone to follow heat safety rules, and
be cognizant of the symptoms and dangers of heat related illness.

Per this morning's water vapor imagery, an elongated ridge of
high pressure remains anchored over the region, with a deepening
trough extending from the Upper Midwest to the central Gulf Coast.
An 850hpa thermal ridge will help drive temperatures up this
afternoon, with latest guidance indicating 850hpa temperatures of
around +33C to nearly +37C by later today. The NAM and GFS came in
closer to the warmer ECMWF guidance for temperatures aloft,
though at the surface, per Sunday's verification, guidance has
continued to under-forecast high temperatures. Have continued to
lean toward the warmer ECMWF guidance, with deep mixing expected
to yield surface temperatures this afternoon of 105-115 degrees
across lower elevations, and 100-105 degrees across the higher
terrain.

For those that are tired of the heat, relief looks to arrive later
tonight into Tuesday, as a cold front pushes through the Texas
Panhandle and into northern portions of the area prior to
daybreak. Most guidance indicates that the front will slow down
significantly during the day, though the exact timing/location of
the front will dictate Tuesday's temperatures. For now, expect
most of the area to see a significant cooldown, with lower to
middle 90s north and across higher terrain, and lower 100s south
of I-20. Have continued to forecast above guidance however, as
there is not expected to be enough cold advection with the front
to override the residual heat from today, as well as the potential
for compressional warming Tuesday afternoon ahead of the
boundary. While there is potential for showers and thunderstorms
Tuesday afternoon across the Western Low Rolling Plains where
forcing will be enhanced along the boundary, as well as over the
higher terrain of the Marfa Plateau and Davis Mountains, the best
chance for storms looks to be overnight Tuesday night into
Wednesday as the front slowly sags southward toward I-10 and
favorable northwest flow develops aloft. Given easterly surface
flow to the north of the boundary as well as increased cloudcover
and expected precipitation, Wednesday's temperatures will be near
and even below normal for some, with highs in the 90s for most,
and even some upper 80s possible for portions of Southeast New
Mexico and the northern Permian Basin, and 100s confined to the
Rio Grande Valley.

Thereafter, the upper ridge will begin building over the region
once again, and temperatures will rebound into the middle and
upper 90s for most Thursday and Friday. There may be another front
over the weekend that would bring another round of cooler
temperatures and increased rain chances, but for now, have not
deviated much from the blended solution on temperatures, and kept
highest PoPs focused across the favored higher terrain in the
extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77  99  72  92 /   0  10  30  20
Carlsbad                       73  96  71  93 /   0  10  30  30
Dryden                         78 104  77  98 /   0   0  10  10
Fort Stockton                  75 100  73  95 /   0   0  10  20
Guadalupe Pass                 70  90  67  87 /   0  10  30  30
Hobbs                          71  94  67  89 /   0  10  40  30
Marfa                          66  94  63  90 /   0  20  20  20
Midland Intl Airport           77 100  72  93 /   0  10  30  20
Odessa                         77 100  72  92 /   0  10  30  20
Wink                           77 101  74  95 /   0  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 7 PM MDT this evening for Guadalupe
     Mountains of Eddy County-Northern Lea County.

     Excessive Heat Warning until 7 PM MDT this evening for Central
     Lea County-Eddy County Plains-Southern Lea County.

TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Chinati
     Mountains-Chisos Basin-Davis Mountains-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Marfa
     Plateau-Presidio Valley-Van Horn and Highway 54 Corridor.

     Excessive Heat Warning until 8 PM CDT this evening for Andrews-
     Borden-Central Brewster County-Crane-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Howard-Loving-Lower Brewster County-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-
     Terrell-Upton-Ward-Winkler.

&&

70/24/70
Hazardous weather outlook, Aug 26, 1:25 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
225 AM CDT Mon Aug 26 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-270730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
225 AM CDT Mon Aug 26 2019 /125 AM MDT Mon Aug 26 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Hot temperatures are expected today.  An Extreme Heat Warning is in
effect across most of the lowlands of West Texas and Southeast New
Mexico. A Heat Advisory is in effect for the higher elevations, from
the Guadalupe to the Chisos Mountains, as well as northern Lea
County and the Presidio Valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 excessive heat. Local standard time, as filed.

Excessive Heat, Gaines

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Gaines forecast zone
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

The high temperature for the day reached 111 degrees in Seagraves.

Excessive Heat, Dawson

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Dawson forecast zone
Reported by
Mesonet
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

The high temperature for the day reached 111 degrees in Lamesa.

Excessive Heat, Borden

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Borden forecast zone
Reported by
RAWS
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

The high temperature for the day reached 113 degrees in Gail.

Excessive Heat, Scurry

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Scurry forecast zone
Reported by
Mesonet
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

The high temperature for the day reached 112 degrees in Snyder.

Excessive Heat, Andrews

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Andrews forecast zone
Reported by
Mesonet
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

The high temperature for the day reached 111 degrees in Andrews.

Excessive Heat, Martin

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Martin forecast zone
Reported by
Mesonet
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

The high temperature for the day reached 112 degrees in Tarzan.

Excessive Heat, Howard

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Howard forecast zone
Reported by
Mesonet
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

The high temperature for the day reached 112 degrees in Lomax.

Excessive Heat, Mitchell

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Mitchell forecast zone
Reported by
Mesonet
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

The high temperature for the day reached 112 degrees in Colorado City.

Excessive Heat, Ector

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Ector forecast zone
Reported by
ASOS
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

The high temperature for the day reached 111 degrees in Odessa.

Excessive Heat, Midland

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Midland forecast zone
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

The high temperature for the day reached 113 degrees in Midland.

Excessive Heat, Ward

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Ward forecast zone
Reported by
Utility Company
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

The high temperature for the day reached 115 degrees in Pyote.

Excessive Heat, Crane

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Crane forecast zone
Reported by
Mesonet
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

The high temperature for the day reached 112 degrees in Crane.

Excessive Heat, Upton

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Upton forecast zone
Reported by
Mesonet
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

The high temperature for the day reached 112 degrees in McCamey.

Excessive Heat, Lower Brewster County

When
August 26, 12:00 PM CST to 8:00 PM CST
Where
Lower Brewster County forecast zone
Reported by
RAWS
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

The high temperature for the day reached 116 degrees in Rio Grande Village.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850967, 850968, 850969, 850970, 850971, 850972, 850973, 850974, 850975, 850976, 850977, 850978, 850979, 850980.